Alabama, 2023

Hail in Alabama, December 10, 2023

December 10, 2023 · NWS MOB · 1 event in 1 county or zone

A strong thunderstorm moved across the western Florida panhandle and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A strong thunderstorm moved across the western Florida panhandle and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 10, 4:09 AM CST, 16 minutes earlier.

Area forecast discussion, Dec 10, 4:09 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
409 AM CST Sun Dec 10 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Monday)
Issued at 400 AM CST Sun Dec 10 2023

A strong cold front crosses land portions of the forecast area
this morning, and southeast of the marine portion of the area
early this afternoon. This is response to a strong upper level
shortwave moving over the eastern Conus early this afternoon. A
colder, dry airmass moves over the area behind the front beginning
today. The increase in winds ahead of the front have helped to
mix our any residual fog over Mobile Bay and nearby counties by
12z/6am, with the dense fog advisory for Mobile Bay along with
Mobile and Baldwin Counties cancelled with this package.

Ahead of the front, the latest analysis indicate SBCapes of 1000-
1500J/kg, 0-1km helicities around 150 m^2/s^2, EBWD shear of 50-
55kt, and DCapes in the 600-900J/kg range. Am expecting some drop in
instability as the front cross the area early this morning, Still,
when combined, low topped storms are possible, with damaging winds
the primary threat. Brief, low topped tornadoes can also not be
ruled out, along with hail. Timing of the front places best chance
of strong to severe storms well east of I-65 by 12z/6am, mainly with
more discrete northeast moving cells ahead of the front. Am hesitant
to say the threat will be over by 6am, especially with the front
still over the forecast area, with a few weakly organized bowing
segments possible along southern portions of the front.

As mentioned above, a significantly cooler and drier airmass will be
moving over the forecast area beginning today. Ahead of the
approaching front, temperatures already above seasonal norms will
quickly drop as the front moves through. Behind the front,
temperatures are expected to continue to drop through the day.
For today, this means temperatures topping out in the mid 50s to
near 60 northwest of I-65 early (with the front roughly along I-65
by 12z), then dropping through the day. Southeast of I-65,
temperatures topping out around 60 to near 70 are expected.
Tonight, the influx of cold air will bring near to below freezing
temperatures to the majority of the forecast area (basically I-10
north), with areas south generally seeing mid to upper 30s.
Monday, mid 50s to near 60 are expected, well below seasonal
norms.

After the cold front crosses area waters today, the rip current risk
will drop to low tonight into Monday as onshore swell settles under
offshore flow. Winds offshore will shift to more easterly early in
the coming week, with a strengthening into mid week. The Rip Current
risk rises back to High by Wednesday as the increasing winds bring
increasing swell to area beaches.
/16

&&

.SHORT TERM...
(Monday night through Tuesday night)
Issued at 400 AM CST Sun Dec 10 2023

A ridge of sfc high pressure along with a zonal flow aloft will
continue over the area. This will maintain dry and cool
conditions. Lows Monday night will be in the upper 20s and low 30s
inland to mid/upper 30s near the coast. High s on Tuesday will be
in the upper 50s to around 60. Lows Tuesday night will be in the
low to mid 30s inland to low/mid 40s along the coast. /13

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 400 AM CST Sun Dec 10 2023

A southwesterly upper flow develops on Wednesday as a large
trough digs across the southwest. The GFS model is suggesting the
possibility of a developing low pressure area over the eastern
Gulf Thursday evening or Friday, but there are still some
uncertainties with that. Regardless, by the end of the period,
atmospheric moisture will be on the increase across our area as
surface winds become more easterly, but for now it appears that
any increasing rain chances look to hold off until late in the
week. High temps will generally be in the upper 50s and low 60s
with lows in the 40s and 50s. /13

&&

.MARINE...
Issued at 400 AM CST Sun Dec 10 2023

Behind a strong cold front crossing area waters beginning
around sunrise, Small Craft level winds appear as the front begins
to cross area waters, with near gale force offshore winds/above gale
force gusts appearing Sunday afternoon into Sunday evening over our
far offshore zones. Am still expecting the front to move southeast
of the marine portion of our forecast area by 21z this afternoon.
Winds ease to moderate along with shifting to easterly Monday
through Monday night as surface high pressure passes north of the
forecast area. A tightening of the pressure gradient along the coast
will bring a moderate to at times strong easterly flow by mid week.
/16

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      62  32  58  36  59  39  62  46 /  30   0   0   0   0   0   0   0
Pensacola   68  36  58  40  59  44  62  50 /  80   0   0   0   0   0   0   0
Destin      70  39  60  42  61  48  65  51 /  90   0   0   0   0   0   0   0
Evergreen   62  29  57  30  60  35  62  41 /  70   0   0   0   0   0   0   0
Waynesboro  55  29  57  30  59  33  59  39 /  40   0   0   0   0   0   0   0
Camden      57  28  54  28  57  33  58  39 /  60   0   0   0   0   0   0   0
Crestview   67  30  58  31  60  38  63  43 /  90   0   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through this afternoon for ALZ265-266.

FL...High Rip Current Risk through this afternoon for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 10 PM CST this evening for GMZ630>636.

     Small Craft Advisory until 6 AM CST Monday for GMZ650-655.

     Gale Warning from 10 AM this morning to 10 PM CST this evening
     for GMZ670-675.

     Small Craft Advisory from 10 PM this evening to 6 AM CST Monday
     for GMZ670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Dec 10, 1:15 AM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
115 AM CST Sun Dec 10 2023

ALZ059-262-FLZ201-100800-
Baldwin Inland AL-Escambia AL-Escambia Inland FL-
115 AM CST Sun Dec 10 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BALDWIN...WESTERN
ESCAMBIA AND NORTHWESTERN ESCAMBIA COUNTIES THROUGH 200 AM CST...

At 115 AM CST, Doppler radar was tracking a strong thunderstorm over
I65 And AL 225, or 5 miles northwest of Bay Minette, moving northeast
at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Atmore, Stockton, McCullough, I65 And AL 225, I65 And CR 1, I65 And
AL 21, and Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CST for south central
Alabama. A Tornado Watch also remains in effect until 800 AM CST for
south central Alabama.

&&

LAT...LON 3093 8792 3093 8790 3095 8790 3094 8788
      3095 8787 3097 8789 3099 8787 3099 8789
      3100 8790 3123 8757 3123 8755 3126 8749
      3100 8734 3087 8788
TIME...MOT...LOC 0715Z 240DEG 31KT 3095 8783

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

21/CLL
Special weather statement, Dec 10, 1:50 AM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
150 AM CST Sun Dec 10 2023

ALZ264-266-100815-
Baldwin Coastal AL-Baldwin Central AL-
150 AM CST Sun Dec 10 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BALDWIN COUNTY
THROUGH 215 AM CST...

At 150 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Point Clear to Fort Morgan.
Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gulf Shores, Foley, Point Clear, Magnolia Springs, Bon Secour,
Summerdale, and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3017 8766 3022 8801 3043 8801 3051 8793
      3058 8777 3040 8762
TIME...MOT...LOC 0750Z 217DEG 30KT 3041 8794 3021 8803

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

21/CLL
Special weather statement, Dec 10, 2:05 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
205 AM CST Sun Dec 10 2023

ALZ056-059-262-100845-
Baldwin Inland AL-Conecuh AL-Escambia AL-
205 AM CST Sun Dec 10 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL BALDWIN...WESTERN
ESCAMBIA AND SOUTHWESTERN CONECUH COUNTIES THROUGH 245 AM CST...

At 204 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Poarch Creek Reservation
to 5 miles northeast of I65 And AL 21. Movement was northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Atmore, Brewton, McCullough, East Brewton, Castleberry, I65 And CR 1,
I65 And AL 113, I65 And AL 21, and Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CST for south central
Alabama. A Tornado Watch also remains in effect until 800 AM CST for
south central Alabama...and northwestern Florida.

&&

LAT...LON 3112 8694 3100 8750 3100 8760 3098 8759
      3092 8784 3108 8784 3126 8745 3126 8743
      3127 8742 3144 8706
TIME...MOT...LOC 0804Z 243DEG 30KT 3104 8769 3116 8740

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

21/CLL
Special weather statement, Dec 10, 2:15 AM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
215 AM CST Sun Dec 10 2023

ALZ052>055-100900-
Clarke AL-Wilcox AL-Monroe AL-Washington AL-
215 AM CST Sun Dec 10 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MONROE...EAST
CENTRAL WASHINGTON...EASTERN CLARKE AND WILCOX COUNTIES THROUGH 300
AM CST...

At 215 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Camden to 10 miles south
of Vredenburgh to 5 miles southeast of Whatley to 6 miles southeast
of Wagarville. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monroeville, Jackson, Camden, Grove Hill, Peterman, Whatley, Pine
Hill, Beatrice, Vredenburgh, Fulton, and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 400 AM CST for south central
and southwestern Alabama.

&&

LAT...LON 3213 8725 3212 8726 3208 8719 3205 8718
      3205 8687 3158 8721 3124 8789 3135 8802
      3200 8767 3201 8762 3208 8763 3213 8759
      3213 8752 3216 8752
TIME...MOT...LOC 0815Z 225DEG 40KT 3196 8720 3169 8739 3158 8766 3139
8794

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

21/CLL
Special weather statement, Dec 10, 3:11 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
311 AM CST Sun Dec 10 2023

FLZ202>206-101015-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Coastal FL-
Escambia Coastal FL-Santa Rosa Inland FL-
311 AM CST Sun Dec 10 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN OKALOOSA...SOUTHERN
SANTA ROSA AND SOUTHEASTERN ESCAMBIA COUNTIES THROUGH 415 AM CST...

At 310 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Ferry Pass to 4 miles southwest of
Warrington. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Pace, Milton, Gulf Breeze, Goulding, Mary Esther, Bagdad, Myrtle
Grove, Oriole Beach, Navarre, Pensacola Beach, Navarre Beach, Pea
Ridge, and Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 800 AM CST for northwestern
Florida.

&&

LAT...LON 3023 8740 3059 8726 3073 8661 3037 8666
TIME...MOT...LOC 0910Z 247DEG 40KT 3054 8718 3033 8731

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Dec 10, 3:55 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
355 AM CST Sun Dec 10 2023

ALZ058-060-101045-
Covington AL-Crenshaw AL-
355 AM CST Sun Dec 10 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRENSHAW AND
NORTHERN COVINGTON COUNTIES THROUGH 445 AM CST...

At 354 AM CST, Doppler radar was tracking a strong thunderstorm near
River Falls, or 7 miles northwest of Andalusia, moving east at 35
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andalusia, River Falls, Red Level, Dozier, Heath, and Gantt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 800 AM CST for south central
Alabama.

&&

LAT...LON 3153 8616 3153 8620 3132 8620 3125 8665
      3135 8669 3137 8667 3139 8667 3140 8666
      3143 8667 3162 8615 3154 8614
TIME...MOT...LOC 0954Z 257DEG 28KT 3136 8660

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

21/CLL

The radar

The Ft Rucker radar (KEOX), 76 km away, was scanning. The volume nearest the first event began at 10:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crenshaw

When
December 10, 4:25 AM CST to 4:27 AM CST
Where
Crenshaw County, 5.85 mi SE of Sports
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.470, -86.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152434.